RONALD J. ANDERSON, M.D.
Salicylate intoxication rarely occurs as a result of chronic salicylate therapy in the adult. Only five of 327 patients with diagnoses of "salicylate ingestion" at the Mayo Clinic (1) were in this category. Case reports of these patients describe asterixis in an "obtunded" patient whose salicylate level was 48 mg/dL. Both the asterixis and the abnormal mental state disappeared with discontinuation of the salicylates. This is the only known description of asterixis in association with salicylate intoxication.
Over the last 6 years, I have see asterixis in four patients receiving chronic salicylate therapy for rheumatoid arthritis. Their serum salicylate levels
RONALD J. ANDERSON. Asterixis as a Manifestation of Salicylate Toxicity. Ann Intern Med. 1981;95:188–189. doi: 10.7326/0003-4819-95-2-188
Download citation file:
Published: Ann Intern Med. 1981;95(2):188-189.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use